If you have a condition that causes inflammation, a cortisone shot can give you dramatic pain relief. For instance, it calms flare-ups from arthritis, tendonitis or bursitis fairly quickly.
But steroids, including cortisone, can cause side effects. One of these is an increase in the blood sugar in a person with diabetes.
In medical school, I was taught that a typical cortisone injection might raise blood sugar only slightly for a day or two. And that it was rarely a problem. But in some studies (and in my experience) its been a bigger deal than that.
Cortisone shots sometimes cause a major change in blood sugar. Patients have reported increases in blood sugar for a week or two after having a shot.
Studies looking at this issue provide little guidance as to how often the problem occurs. Thats because the studies have only included small numbers of patients. Also, researchers used a variety of doses of steroid medicines. And the types of steroids used differ. In addition, the reasons for the injections varied.
Its also likely that how well the diabetes is controlled before the injection makes a difference in the shots effect on blood sugar.
Its reasonable to expect blood sugar to go up some for a few days after a cortisone shot. And its a good idea to monitor your sugar more carefully after youve had one. Your treatment and diet can be changed to fit.
Talk to your doctor if you have concerns about your blood sugar after youve gotten a cortisone shot. Together, you can work on a plan to deal with any increase in blood sugar that you may experience.
Finally, think about the overall benefit of the injection in light of its side effects, including its effects on your blood sugar. You may decide that future cortisone injections arent worthwhile.